Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 111, NWS Goodland, KS

June 13, 2001Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 13, 2001, 7:32 PM CDT for Hitchcock County, Nebraska. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 7:32 PM CDT (00:32 UTC)
Expired
Jun 13, 2001, 8:30 PM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Hitchcock County, NE

The radar

The Goodland radar (KGLD), 106 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:35 PM CDTThunderstorm Wind 57 ETrenton, NE
Jun 13, 7:35 PM CDTHail 0.75Trenton, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:45 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

390 
WUUS53 KGLD 140032
SVRGLD
NEC087-140130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 830 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF STRATTON NE...OR ABOUT 12
  MILES SOUTHWEST OF TRENTON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATTON NE AT 745 PM CDT
  TRENTON AT 805 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 75 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS OF 60 MPH OR MORE...HAIL THE SIZE OF DIMES OR
LARGER...AND VERY HEAVY RAIN. SEEK INDOOR SHELTER IN A STRONG
BUILDING AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS CAN
PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

$$

LAT...LON 4000 10133 4000 10106 4035 10081 4034 10117

SVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:24 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 13, 3:24 PM CDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT WED JUN 13 2001

FORECAST CHALLENGES ARE AREAS OF SVR TONIGHT AND CHANCES OF POPS
TOMORROW.

MODELS AREA ALL HAVING DIFFERING PROBLEM AREAS IN INITIALIZATION AND
TRACKING OF FEATURES OUT TO 18Z. THE AVN IS DOING A SLIGHTLY BETTER
JOB TRACKING VORT FEATURES IN THE WEST...WHILE THE ETA IS HANDLING
BL MOISTURE MUCH BETTER WITH THE NGM A CLOSE SECOND. THE ETA IS
CLOSE WITH POSITION OF SFC LOW IN SE CO...BUT IS TOO DEEP. WITH
MOISTURE BEING THE MORE IMPORTANT FACTOR IN THIS SCENARIO...WILL GO
MORE HEAVILY TOWARDS THE ETA FOR THIS PACKAGE.

TONIGHT CONVECTION FIRES UP ALONG STALLED COLD FRONT DRAPED ALONG
EASTERN EDGE OF CWA. BEST CAPE LIES ALONG AND EAST OF THIS
BOUNDARY...WITH GOOD 0-6KM SHEAR OF GREATER THAN 80KTS. INSTABILITY
DROPS OFF SHARPLY BEHIND...SO WILL KEEP MENTION OF POSSIBLE SVR
CONFINED TO THIS AREA. VERY GOOD DYNAMICS EXIST BEHIND FRONT WITH
UPGLIDE AND H7 OMEGA VALUES IN EXCESS OF 20. HOWEVER...BIGGEST
CONCERN WILL BE CONVECTIVE INTERCEPTION...SO WILL NOT GO ABOVE
GUIDANCE ON POPS. STRONG BL WINDS OF 30 KTS ENTER BEHIND SW PASSAGE.
WITH NIGHT TIMING OF WINDS...WILL NOT GO WITH A WIND ADVISORY. AREA
IS GRAZED BY LEFT FRONT OF 100KT JET TOMORROW MORNING...SO EVEN
WITH MOSTLY DOWNSLOPE WINDS WILL KEEP SLIGHT TO CHANCE POPS.

WEAK RIDGE BUILD INTO AREA BY FRIDAY....AND WITH SW WINDS WILL GO
SLIGHTLY ABOVE ETA AND AVN H7 SUPPORTED TEMPS...WHICH ARE A LITTLE
BELOW FWC TEMPS.

IN THE EXTENDED... MODELS IN ROUGH AGREEMENT WITH MAJOR
FEATURES...WITH SOME MINOR DIFFERENCES. THE ECMWF IS MORE AMPLIFIED
WITH RIDGE OVER ROCKIES AND LOW IN THE ATLANTIC THAN THE MRF. THE
ECMWF IS MUCH TOO COOL UNDER THIS MORE AMPLIFIED RIDGE POSITION THAN
WOULD BE INDICATED. WILL TREND TOWARDS THE MRF FOR THIS REASON. AS
THERE IS LOW CONFIDENCE IN SW TIMING IN THIS NEARLY ZONAL FLOW WILL
KEEP A CHANCE OF THUNDERSTORMS FOR LATTER HALF OF THE EXTENDED.

.GLD...NONE.

SVEN

In the hours before

Special weather statement, Jun 13, 6:42 PM CDT, 50 minutes before
COZ091-092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-140500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT WED JUN 13 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM MDT
(MIDNIGHT CDT) FOR PORTIONS OF EAST CENTRAL COLORADO...NORTHWEST
KANSAS AND SOUTHWEST NEBRASKA...

A STRONG COLD FRONT MOVING INTO NORTHEAST COLORADO WILL CLASH WITH
MOIST UNSTABLE AIR TONIGHT. AS THIS COLD FRONT COLLIDES WITH THIS
UNSTABLE AIR MASS...THUNDERSTORMS WILL DEVELOP. SOME OF THESE
THUNDERSTORMS WILL BECOME SEVERE. THE GREATEST THREAT FROM THESE
STORMS WILL BE HAIL UP TO 2 INCHES IN DIAMETER AND WINDS IN EXCESS
OF 75 MPH. SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

SVEN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:38 PM CDTTornado WarningGLDRed Willow52 min
Jun 13, 8:45 PM CDTSevere Thunderstorm WarningGLDHitchcock45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.